Format

Send to

Choose Destination
J Med Toxicol. 2015 Dec;11(4):415-21. doi: 10.1007/s13181-014-0460-x.

Presentations to the Emergency Department Following Cannabis use--a Multi-Centre Case Series from Ten European Countries.

Author information

1
Clinical Toxicology, Guy's and St Thomas' NHS Foundation Trust and King's Health Partners, Westminster Bridge Road, SE1 7EH, London, UK. alison.dines@gstt.nhs.uk.
2
Clinical Toxicology, Guy's and St Thomas' NHS Foundation Trust and King's Health Partners, Westminster Bridge Road, SE1 7EH, London, UK.
3
King's College London, London, UK.
4
Emergency Department, Hospital Clinic, Barcelona, Spain.
5
Emergency Department and Clinical Toxicology Unit, Hospital Universitari Son Espases, Mallorca, Spain.
6
The National CBRNe Centre, Department of Acute Medicine, Medical Division, Oslo University Hospital, Oslo, Norway.
7
European Monitoring Centre for Drugs and Drug Addiction (EMCDDA), Lisbon, Portugal.

Abstract

Cannabis is the most commonly used illicit drug in Europe, and is generally regarded as having low acute toxicity. We present the findings of the first 6 months of data collection from the Euro-DEN project on presentations related to cannabis use to further understand the acute toxicity related to the use of cannabis. Data was extracted on clinical features, treatment and outcome from the Euro-DEN minimum dataset for all cases of acute recreational drug toxicity reported 1st October 2013 to 31st March 2014 for all cannabis-related presentations. Of 2198 presentations reported by 14 of the 16 Euro-DEN centres, 356 (16.2 %) involved cannabis either alone or together with other drugs/alcohol. There were 36 that involved lone use of cannabis (1.6 % of all presentations). Of the 35 non-fatal lone cannabis presentations, the most commonly reported features were neuro-behavioural (agitation/aggression 8 (22.9 %), psychosis 7 (20.0 %), anxiety 7 (20.0 %)) and vomiting 6 (17.1 %). Most patients (25, 71.4 %) received no treatment and 30 (85.7 %) were discharged/self-discharged from the ED. There was one fatality amongst these lone-cannabis cases: an 18-year-old male collapsed with an asystolic cardiac arrest whilst smoking cannabis and suffered hypoxic brain injury related to prolonged cardiac arrest. THC was detected in a urine sample taken at ED arrival; no other drugs were detected. Lone acute cannabis toxicity was typically associated with neuro-behavioural symptoms and vomiting. Although uncommon, severe toxicity including cardiovascular toxicity and death may be under-recognised, and it is important that Emergency Physicians are aware of this.

KEYWORDS:

Acute toxicity; Cannabis; Emergency Department; Euro-DEN

PMID:
25652342
PMCID:
PMC4675614
DOI:
10.1007/s13181-014-0460-x
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Springer Icon for PubMed Central
Loading ...
Support Center